Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 9, 2004, 5:16 PM EDT for Rutland County, Vermont. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 5:16 PM EDT (21:16 UTC)
- Expired
- Jun 9, 2004, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Rutland County, VT
The radar
The Burlington radar (KCXX), 108 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
126
WUUS51 KBTV 092116
SVRBTV
VTC021-092200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
515 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUTLAND COUNTY IN SOUTHERN VERMONT
* UNTIL 600 PM EDT
* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FAIR HAVEN...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR FAIR HAVEN...POULTNEY...CASTLETON AROUND 520 PM EDT
NEAR NORTH CLARENDON...WEST RUTLAND...WALLINGFORD...RUTLAND AROUND
530 PM EDT
NEAR SHREWSBURY...CUTTINGSVILLE AROUND 540 PM EDT
NEAR MT. HOLLY AROUND 550 PM EDT
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.
LAT...LON 4348 7323 4363 7330 4358 7341 4367 7340
4370 7338 4364 7274 4357 7279 4348 7279
4346 7276 4341 7276 4341 7281
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:25 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 9, 3:25 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE BURLINGTON VT 325 PM EDT WED JUN 9 2004 .SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS FIRING IN THE NORTHERN ADIRONDACKS. PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS. WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR COUNTIES. AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE SATURDAY AS THE HIGH FINALLY SHIFTS EAST. SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP. && .LONG TERM... SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO BCMG ESTABLISHED ACRS AREA MON INTO TUE. H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE NGT AND ERLY WED. WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH FAIR AMT OF CLDS. .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT VTZ001>012-016>019 NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT NYZ026>031-034-035-087 && HANSON/HOGAN
Hazardous weather outlook, Jun 9, 3:52 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 352 AM EDT WED JUN 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-100800- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 352 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Jun 9, 5:00 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG PITTSFORD 43.70N 73.03W
06/09/2004 RUTLAND VT LAW ENFORCEMENT
POWER LINES DOWN.
0436 PM TSTM WND DMG KILLINGTON 43.67N 72.77W
06/09/2004 RUTLAND VT LAW ENFORCEMENT
POWER LINES DOWN
0436 PM TSTM WND DMG BRANDON 43.80N 73.09W
06/09/2004 RUTLAND VT LAW ENFORCEMENT
POWER LINES DOWN
0436 PM TSTM WND DMG CHITTENDEN 43.72N 72.95W
06/09/2004 RUTLAND VT LAW ENFORCEMENT
POWER LINES DOWN
0436 PM TSTM WND DMG RUTLAND 43.61N 72.98W
06/09/2004 RUTLAND VT LAW ENFORCEMENT
TREES DOWN
&&
CTLLocal storm report, Jun 9, 5:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO RICHVILLE 44.42N 75.39W
06/09/2004 ST. LAWRENCE NY AMATEUR RADIO
TORNADO HIT A HOUSE
&&
CTLSpecial weather statement, Jun 9, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 509 PM EDT WED JUN 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-100200- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 509 PM EDT WED JUN 9 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR NORTHERN NEW YORK AND VERMONT... THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE REGION. SEVERE THUNDERSTORMS EARLIER IN THE DAY PRODUCED DAMAGING WINDS IN NORTHERN NEW YORK AND NORTHERN VERMONT. VERY UNSTABLE AIR REMAINS OVER THE REGION...AND ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT WILL BECOME VERY STRONG...AND HAVE THE POTENTIAL TO PRODUCE DAMAGINE WINDS. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 413 WHICH EXPIRED AT 5 PM. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION...OR CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BTV. HANSON
Special weather statement, Jun 9, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE BURLINGTON VT 509 PM EDT WED JUN 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-100200- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 509 PM EDT WED JUN 9 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR NORTHERN NEW YORK AND VERMONT... THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE REGION. SEVERE THUNDERSTORMS EARLIER IN THE DAY PRODUCED DAMAGING WINDS IN NORTHERN NEW YORK AND NORTHERN VERMONT. VERY UNSTABLE AIR REMAINS OVER THE REGION...AND ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT WILL BECOME VERY STRONG...AND HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 413 WHICH EXPIRED AT 5 PM. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION...OR CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BTV. HANSON
Local storm report, Jun 9, 5:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG STOCKBRIDGE 43.78N 72.77W
06/09/2004 WINDSOR VT LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
CTLLocal storm report, Jun 9, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
516 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG STOCKBRIDGE 43.78N 72.77W
06/09/2004 WINDSOR VT LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
CTLThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:24 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 66 min |
| Jun 9, 12:52 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille, Washington | 53 min |
| Jun 9, 1:22 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 49 min |
| Jun 9, 3:37 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 53 min |
| Jun 9, 4:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Rutland, Windsor | 61 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.